Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Springfield, MO

January 2, 2006Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 2, 2006, 1:57 AM CST for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 1:57 AM CST (07:57 UTC)
Expired
Jan 2, 2006, 2:45 AM CST
In force
48 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 020757
SVRSGF
MOC125-161-169-020845-
/O.NEW.KSGF.SV.W.0002.060102T0757Z-060102T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 AM CST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN MISSOURI.
  PHELPS COUNTY IN MISSOURI.
  MARIES COUNTY IN MISSOURI.

* UNTIL 245 AM CST.

* AT 152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM VIENNA TO ST. ROBERT...AND
  MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR BELLE BY 240 AM CST.

THE TOWNS OF BRINKTOWN...DEVILS ELBOW AND JEROME ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 165 AND 176.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3786 9225 3781 9201 3830 9165 3832 9197

$$

TERRY
3 follow-up statements
000 
WWUS53 KSGF 020818
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST MON JAN 2 2006

MOC161-169-020828-
/O.CAN.KSGF.SV.W.0002.000000T0000Z-060102T0845Z/
PHELPS MO-PULASKI MO-
218 AM CST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI AND PHELPS COUNTIES
HAS BEEN CANCELLED...

AT 213 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3804 9216 3801 9199 3830 9165 3832 9197

$$

MOC125-020845-
/O.CON.KSGF.SV.W.0002.000000T0000Z-060102T0845Z/
MARIES MO-
218 AM CST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARIES COUNTY
UNTIL 245 AM CST...

AT 213 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF VIENNA
TO 8 MILES NORTHEAST OF DIXON...AND MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR VIENNA BY 225 AM CST.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3804 9216 3801 9199 3830 9165 3832 9197

$$

TERRY
000 
WWUS53 KSGF 020831
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 AM CST MON JAN 2 2006

MOC125-020845-
/O.CON.KSGF.SV.W.0002.000000T0000Z-060102T0845Z/
MARIES MO-
231 AM CST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARIES COUNTY
UNTIL 245 AM CST...

AT 230 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
FREEBURG TO VIENNA...AND MOVING NORTHEAST AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHERN MARIES COUNTY...INCLUDING THE TOWN OF VIENNA.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR 
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3818 9207 3811 9188 3830 9165 3832 9197

$$

TERRY
000 
WWUS53 KSGF 020841
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 AM CST MON JAN 2 2006

MOC125-020851-
/O.EXP.KSGF.SV.W.0002.000000T0000Z-060102T0845Z/
MARIES MO-
241 AM CST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARIES COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 238 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3818 9207 3811 9188 3830 9165 3832 9197

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 1:45 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 2, 1:45 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CST MON JAN 2 2006

.DISCUSSION...
FORECAST CONCERNS DEAL WITH SHORT TERM TEMPERATURES AS LOW CLOUDS
BEGIN TO SPREAD ACROSS THE AREA.

VERY STRONG SYNOPTIC SCALE (STACKED) LOW CENTERED NEAR KANSAS CITY
EARLY THIS MORNING HAS BROUGHT UNUSUAL EARLY JANUARY CONVECTION
ACROSS THE REGION. THE OZARKS WERE KEPT OUT OF MOST OF THE
ACTION...HOWEVER...THE FAR EASTERN FORECAST AREA EXPERIENCED A FEW
THUNDERSTORMS NEAR ROLLA...WAYNESVILLE...FORT LEONARD WOOD AND
IBERIA PRIOR TO 2 AM.

AS WITH PREVIOUS MODEL TRENDS THE PAST DAY OR SO...A SIGNIFICANT
AMOUNT OF MOISTURE WILL WRAP AROUND THE DEPARTING UPPER SYSTEM LATER
THIS MORNING. VIS/FOG SATELLITE PICTURE ALREADY SHOWING THIS CLOUD
LAYER MOVING ACROSS SOUTHEAST KANSAS WHICH WILL SPREAD ACROSS
WESTERN MISSOURI TOWARD SUNRISE...THEN ACROSS THE REST OF THE
FORECAST AREA BY NOON. HIGH TEMPERATURES WILL LIKELY BE AROUND
SUNRISE DUE TO THE STRONG COLD AIR ADVECTION AND SUBSTANTIAL AMOUNT
OF CLOUD COVER EXPECTED TO SPREAD ACROSS THE OZARKS. ONLY FAR SOUTH
CENTRAL MISSOURI MAY HAVE SOME RECOVERY BEFORE THE CLOUDS MOVE IN
THIS MORNING. I HAVE ALSO INTRODUCED DRIZZLE ACROSS THE AREA AS THE
LOWEST 3000 WILL BE NEARLY SATURATED.

DUE TO THE STRONG PRESSURE GRADIENT AND COLD AIR ADVECTION...EXPECT
A BREEZY/WINDY DAY WITH GUSTS OVER 30 MPH AT TIMES...ESPECIALLY
DURING THE LATER MORNING AND AFTERNOON.

NOT MUCH CHANGE IN THE OVERALL FORECAST THROUGH THE NEXT 7 DAYS
WHICH CONTINUES TO BE DRY...BUT SEASONABLY COOL AS THE UPPER PATTERN
CHANGES BY MID WEEK. JLT

&&

.AVIATION...

A DEEP LOW PRESSURE SYSTEM WILL TRACK INTO NORTHERN MISSOURI
OVERNIGHT AS A FRONT SWEEPS ACROSS THE AREA. SURFACE WINDS WILL
SHIFT TO THE WEST OVERNIGHT AND REMAIN GUSTY. BROKEN VFR CEILINGS
MAY AFFECT THE SPRINGFIELD AND JOPLIN TERMINALS THROUGH THE EARLY
MORNING HOURS. CEILINGS WILL LIKELY LOWER TO MVFR CATEGORY SUNDAY
MORNING AS MOISTURE WRAPS AROUND THE DEPARTING STORM SYSTEM.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jan 1, 7:10 PM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CST SUN JAN 1 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
710 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

 ISOLATED THUNDERSTORMS WITH HAIL UP TO THE SIZE OF PENNIES...AND
 WIND GUSTS UP TO 50 MPH.

 AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE EAST OF A WARSAW TO SPRINGFIELD LINE
 THROUGH THE EARLY MORNING HOURS MONDAY...WITH THE GREATEST CHANCE
 OF STORM DEVELOPMENT EAST OF A LINE FROM FORT LEONARD WOOD TO WEST
 PLAINS.

 DISCUSSION:

 MOISTURE WILL INCREASE AHEAD OF AN APPROACHING VIGOROUS STORM
 SYSTEM. INCREASING MOISTURE AND COOLING TEMPERATURES ALOFT WILL
 RESULT IN INCREASING INSTABILITY...ESPECIALLY ACROSS THE EASTERN
 OZARKS. WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED
 STRONG TO POSSIBLY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:50 AM CSTSevere Thunderstorm WarningSGFPhelps13 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.